Hail, New Haven
- When
- June 28, 4:53 PM EST
- Where
- New Haven County, 0.69 mi S of West Haven
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.270, -72.970
One inch hail reported.
A cold front along with a rigorous mid level disturbance triggers thunderstorms across Southeastern Connecticut.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold front along with a rigorous mid level disturbance triggers thunderstorms across Southeastern Connecticut.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 28, 3:10 PM EST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service New York NY 410 PM EDT Sun Jun 28 2020 .SYNOPSIS... A cold front slowly pushes east of the area tonight. An upper level low will remain nearby and a series of weak disturbances will pass through the area through mid week. A cold front then pushes through the region on Friday, followed by building Canadian maritime high pressure for the weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Showers and thunderstorm activity will wain with the loss of daytime heating and the progression of the cold front to the east during the late evening. With more in the way of clearing initially temperatures should get down into the middle 60s to around 70, with lower 70s across the metro. Depending on the extent of shower and thunderstorm activity from earlier, a damp wet moist ground will come into play and could very well lead to fog formation. This would be the case especially in areas that received more rainfall from any thunderstorms. Any advection behind the front in the lower levels is progged to be weak. Thus, areas of patchy fog are more likely for these aforementioned locations late tonight into early Monday morning. There is a moderate risk of rip current development at the Atlantic Ocean beaches through this evening due to a 3 ft S wind waves and residual background 1 ft se swell. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Even in the wake of a weak cold frontal passage any change in humidity / dew points will be negligible as any low level advection will be quite weak into the morning. After some early morning patchy fog across parts of the area a quick break out into sunshine takes place. It will be continued warm and humid as temperatures by the afternoon should get a good 5 degrees or so above normal across much of the area, with immediate coastal areas slightly cooler during the late afternoon with localized sea breeze effects. The sea breeze and its extent looks to be harder to nail down for Monday afternoon as some synoptic flow out of the NNW is in the guidance, albeit weak. With an upper level low just north of the region and instability still in place due to an overall lack of air mass change there will be another chance of scattered to isolated thunderstorm activity. The current thinking is that the best chance will be across northern parts of the area, closer in proximity to the upper level low, rotating shortwaves and steeper mid level lapse rates. The main threats with any stronger storms would be strong gusty winds, small hail, and brief heavy rainfall. The hail threat looks slightly less compared to previous days mainly due to the overall CAPE profile. Storm organization parameters once again appear somewhat marginal with storm mode likely multi cellular clusters. Coverage again being tough to pin down for the afternoon. With the loss of daytime heating any activity should wane quickly in into the evening. Skies will generally clear in the wake of any convective activity. Overall the chances and extent of patchy fog for late Monday night appear somewhat lower than previous nights, with any scattered rainfall likely playing a role with perhaps slightly more separation with early morning dew points and temperatures. && .LONG TERM /TUESDAY THROUGH SUNDAY/... A closed upper low lingers over Southern New England through Wednesday before gradually shearing east on Thursday, as the next closed upper low closes off near New Foundland to end the week. This will result in unsettled weather for much of the week. For Tuesday and Wednesday, with cold pool instability aloft, deep cyclonic flow and rotating shortwave/vorticity energy of upper low overhead each day, scattered pulse shower and thunderstorm activity is likely each afternoon/early eve off higher terrain, and along surface troughing and sea breeze boundary/interactions. Chances decrease somewhat on Thursday as the low shears to the east, but still can't rule out some afternoon showers and storms. As the next upper low closes off over New Foundland, shortwaves diving around the low into northern New England will help send a backdoor cold front through the area on Friday. This will usher a more seasonable Canadian Maritime airmass into the region for the weekend. Daytime highs will run near to slightly above seasonable through Thursday. The temperature forecast on Friday will be tricky as it is dependent on the timing of the backdoor cold front. A later frontal passage would allow for well above normal highs, while an earlier passage would result in more seasonable conditions. Temperatures will then remain near normal for the weekend. There will be a moderate risk of rip currents for Tuesday afternoon mainly due to a SE swell. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Low pressure tracking east through southern Quebec will bring a cold front across the terminals this evening. Weak low pressure will then remain east of the terminals through at least Monday. VFR. Scattered showers and thunderstorms are possible to around 01Z with local MVFR. Any thunderstorm may be strong with gusty winds, torrential rain and possibly hail. Patchy fog and stratus possible tonight. Winds SW 10 to 15 kt except southerly along the coast where sea breezes influences occur. With the passage of a cold front this evening winds shift to the NW at less than 10 kt, and remain NW to N late tonight into early Monday morning. && .OUTLOOK FOR 21Z MONDAY THROUGH FRIDAY... .Monday...VFR. Isolated shower or storm north of NYC terminals. .Tuesday-Thursday...Chance showers and thunderstorms with MVFR. .Friday...VFR. && .MARINE... Conditions are expected to remain below SCA levels across all the forecast waters today through Wednesday as weak low pressure remains in the vicinity of the waters. Marginal small craft seas for the ocean waters will become increasingly likely by late Wednesday and Wednesday night, especially for the eastern most ocean waters as there is a chance that ocean seas east of Moriches Inlet build to near 5 feet with an east to southeast flow. Seas are then expected to lower slightly Thursday and Thursday night before building to 4-5 feet on the ocean Friday afternoon into Friday night. && .HYDROLOGY... Slow moving diurnal convection Monday through Thursday will pose a localized minor flood threat each afternoon. No widespread hydrologic issues are anticipated through the forecast period. && .TIDES/COASTAL FLOODING... The western south shore back bays and some locations in western long island sound may approach minor coastal flood benchmarks during the Tuesday and Wednesday late afternoon / evening high tide cycle. A southeasterly swell is expected to develop. Tides however will not be particularly high astronomically speaking, thus confidence of minor benchmarks being met continue to be low at this time. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...FEB/JE NEAR TERM...JE SHORT TERM...JE LONG TERM...FEB/NV AVIATION...IRD MARINE...FEB/JE HYDROLOGY...FEB/JE TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous Weather Outlook National Weather Service New York NY 143 PM EDT Sun Jun 28 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-176-290000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northern Queens- 143 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078-079-177-290000- Northwestern Suffolk-Northeastern Suffolk-Northern Nassau- 143 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. There is some potential for scattered strong to severe thunderstorms this afternoon into the evening. Strong to damaging winds gusts will be the main threat with these storms, with a secondary threat of one inch hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ340-345-350-353-355-290000- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 143 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. There is some potential for scattered strong to severe thunderstorms this afternoon into the evening. Strong to damaging winds gusts will be the main threat with these storms, with a secondary threat of one inch hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-290000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 143 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-178-290000- Kings (Brooklyn)-Southern Queens- 143 PM EDT Sun Jun 28 2020 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-179-290000- Southwestern Suffolk-Southeastern Suffolk-Southern Nassau- 143 PM EDT Sun Jun 28 2020 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. There is some potential for scattered strong to severe thunderstorms this afternoon into the evening. Strong to damaging winds gusts will be the main threat with these storms, with a secondary threat of one inch hail. There is a moderate risk of rip currents at Atlantic Ocean beaches today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
404 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL HILLCREST 41.13N 74.04W
06/28/2020 E1.00 INCH ROCKLAND NY SOCIAL MEDIA
MULTIPLE VIDEOS ON SOCIAL MEDIA OF QUARTER SIZE HAIL.
&&
MWSpecial Weather Statement
National Weather Service New York NY
433 PM EDT Sun Jun 28 2020
CTZ006-282115-
Northern New Haven-
433 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NEW HAVEN COUNTY...
At 433 PM EDT, a strong thunderstorm was located over Middlebury, or
near Naugatuck, moving east at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Southbury, Wolcott,
Hamden, Cheshire, North Haven, Seymour, Prospect, Woodbridge,
Middlebury, Beacon Falls and Bethany.
LAT...LON 4156 7295 4156 7288 4155 7287 4154 7285
4157 7285 4157 7283 4156 7282 4136 7287
4144 7320 4151 7318 4152 7316 4156 7317
4157 7309 4159 7308 4159 7306 4161 7305
4161 7302 4162 7302 4162 7294
TIME...MOT...LOC 2033Z 279DEG 7KT 4153 7309
JEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
512 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG TARRYTOWN 41.06N 73.87W
06/28/2020 WESTCHESTER NY DEPT OF HIGHWAYS
DOWNED TREES ON I87 NORTHBOUND AT EXIT 9
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
514 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG WHITE PLAINS 41.02N 73.76W
06/28/2020 WESTCHESTER NY DEPT OF HIGHWAYS
DOWNED TREE ON BRONX RIVER PARKWAY SOUTHBOUND AT EXIT
23
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
518 PM EDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG ROCK TAVERN 41.47N 74.19W
06/28/2020 ORANGE NY DEPT OF HIGHWAYS
DOWNED TREE ON NY 207 WESTBOUND, EAST OF NY 208
&&
MWSpecial Weather Statement
National Weather Service New York NY
546 PM EDT Sun Jun 28 2020
NYZ078-079-081-282230-
Northwest Suffolk-Southeast Suffolk-Northeast Suffolk-
546 PM EDT Sun Jun 28 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUFFOLK COUNTY...
At 546 PM EDT, a strong thunderstorm was located over Port Jefferson,
moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Port Jefferson, Manorville, Stony Brook, Wading River, Middle Island,
Centereach, Calverton, Rocky Point, Yaphank, Mount Sinai, Coram,
Brookhaven National Laboratory, Farmingville, Lake Grove and
Nissequogue.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4083 7288 4084 7289 4083 7293 4086 7320
4093 7320 4093 7317 4098 7317 4099 7312
4099 7268 4081 7275
TIME...MOT...LOC 2146Z 271DEG 22KT 4095 7310
JEThe Brookhaven radar (KOKX), 46 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 hail. Local standard time, as filed.
One inch hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907686.